Exclusives
FacebookTwitterLinkedInGoogle+RSS Feed
Fire EMSEMS TodayEMS Insider

Sixty-Year-Old Female Presents as Lethargic

000000855147XSmall-edgerly-2

The call comes in from a third party. A 60-year-old female has a son who lives in an adjacent town. The son contacted EMS because he’s concerned about his mother. She has been depressed over the past several months, and this morning, he’s unable to contact her by phone or text message. He’s requesting a welfare check on his mother. When you arrive on the scene, the police have gained access. They’re talking with a female who’s lying on the couch covered with several blankets.

The patient tells you her name is Abigail. She seems lethargic but answers your questions and has no complaint other than being cold. She tells you she didn’t hear her phone this morning. She took a sleeping pill this past evening and didn’t wake up until she heard the police officers at the door. She still feels tired. Your physical exam reveals a conscious, lethargic female in her 60s. Her skin feels dry and cold. Looking at her face, you note her eyelids appear puffy.

Her heart rate is 56 and blood pressure is 130/90. Respirations are 12 and uncompromised. Breath sounds are clear in all fields bilaterally. She admits to feeling depressed for several months and states she’s cold all of the time and has no energy. She denies any suicidal thoughts or gestures. She’s certain she only took one sleeping pill and states she takes no prescription or over-the-counter medications, or herbal supplements on a regular basis.

Your partner applies oxygen via nasal cannula at 2 LPM. You work to establish an IV, which you run at a TKO rate. Her blood glucose level is 90 mg/dL. The cardiac monitor reveals sinus bradycardia. The patient is moved to the stretcher and is covered to keep her warm. Transport to the emergency department is uneventful with no change in patient presentation other than her dozing off. The patient is later diagnosed with hypothyroidism.

Hypothyroidism
Hypothyroidism is a condition with lower than normal levels of triiodothyronine (T3) and thyroxine (T4) circulating in the blood. The most common cause of hypothyroidism in the U.S. is Hashimoto’s disease, which is an autoimmune disease affecting the thyroid gland. Other causes can be related to pituitary gland tumors, radioiodine therapy and such drugs as Lithium. Some cases are idiopathic, meaning there’s no identifiable cause. Hypothyroidism has a broad range of symptoms and is seen in women three to 10 times more frequently than in men. T3 and T4 are important catalysts for several cellular functions relating to base metabolic rate. Thus, when levels of T3 and T4 are low, metabolism slows. Signs and symptoms of hypothyroidism include cold intolerance, depression, mental dullness and edema. Changes can also be noted in the texture of the skin and hair.

In some cases, hair loss can be a sign. Sinus bradycardia is the most common rhythm seen with hypothyroidism and blood pressures can be normal, decreased or slightly elevated. Because hypothyroidism slows metabolism, the body’s ability to metabolize drugs is also slowed. This is especially noted with sedatives. It’s easy for a person with hypothyroidism to accidentally overdose because of the body’s decreased ability to metabolize and eliminate medications. Extreme cases of hypothyroidism cause a condition known as myxedema coma. Myxedema coma can present with a decrease in body temperature, slowed respirations, hypotension and unconsciousness.

EMS management of patients with hypothyroidism is supportive. Ensure respiratory efforts are adequate; apply oxygen or ventilate as necessary. Vascular access is indicated. Fluid boluses may help if the patient is hypotensive. Bradycardic rhythms may be treated if the patient is hypotensive. Long-term management of hypothyroidism is aimed at the replacement of thyroid hormones. Common medications include Levothyroxine, which is a synthetic T4, and Cytomel, which is a synthetic T3.

Hypothyroidism is more common than hyperthyroidism, which we discussed a couple of months ago. The presentation is subtle and onset is slow. Other considerations or comorbid factors to be considered include overdose, stroke and sepsis.

Resources
• Guyton, Hall: Textbook of Medical Physiology, Tenth Edition. WB Saunders: 2000.
• Marx, Hockberger, Walls: Rosen’s Emergency Medicine Concepts and Clinical Practice, Sixth Edition. Mosby Elsevier : St. Louis, 2006.
 

RELATED ARTICLES

A First Responder's Guide to Ebola

There are several things to think about when considering the treatment of an Ebola patient in the back of an ambulance in the traditional EMS setting.

Cardiac Arrest Registry to Enhance Survival to Begin Collecting Data to Measure CPR Quality

Data will assist in providing uniform reporting metrics back to agencies to assist with their internal quality improvement efforts.

A Multidisciplinary Approach to Urgent Care for Long Distance Runners

Pittsburgh’s rapid response team provides marathon runners with immediate care.

A Scientific Look at START and Our Ability to Do It

Do we correctly categorize patients or are there limitations to how we triage?

Early Clinical Trials Suggests Hydroxocobalamin Beneficial for Hemorrhagic Shock

Medically facilitated hemorrhage control study yields good results, more questions.

Epileptic Effect: The Aftermath of a Seizure isn’t Always What it Seems

You and your partner are dispatched to a 60ish-year-old female with signs and symptoms of a possible stroke.

Features by Topic

JEMS Connect

CURRENT DISCUSSIONS

 
 

EMS BLOGS

Blogger Browser

Today's Featured Posts

Featured Careers